MAUDE Adverse Event Report: SYNTHES TUTTLINGEN T-PLIF IMPLANT HOLDER; FORCEPS, GENERAL & PLASTIC SURGERY

SYNTHES TUTTLINGEN T-PLIF IMPLANT HOLDER; FORCEPS, GENERAL & PLASTIC SURGERY
Catalog Number 389.266
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: mar 8, 2013.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.(b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent surgery on (b)(6) 2017 for a transforaminal lumbar interbody fusion (tlif) at levels l3-s1 for degenerative disc disease.As the surgeon was using the transforaminal posterior atraumatic lumbar (t-pal) cage system, he experienced several issues.The first issue occurred as the surgeon was trialing at l3-4.After he put the trial spacer in and removed it, he noticed that it kept coming unthreaded and then eventually, he noticed the tip of the trial spacer had become stuck in the applicator knob and sheared off.It was reported that once the trial spacer broke, the surgeon was not able to get the applicator knob to turn.The tip of the trial spacer remains wedged in the applicator knob.It was reported that the surgeon was able to get an idea of the height of the implant even though the trial spacer was broken.The next issue happened as the surgeon was using the inner shaft to insert the 7mm t-pal spacer and the tip of the inner shaft became stuck in a second applicator knob and sheared off.The tip of the inner shaft remains wedged in that applicator knob.It was reported that the surgeon was able to get the implant halfway in and tightened the knob to get it rigid to keep the implant in place.As the surgeon went to loosen the knob to turn the implant, it would not loosen and the surgeon was unable to lock the implant into position.The surgeon managed to get the implant partially in and then used the t-plif implant holder, which is not designed for this use, to grab and insert the implant.The surgeon had difficulty getting the implant seated but was finally satisfied with the position of the implant and that it was placed correctly.The sales consultant confirmed that there was not an issue with either applicator knob themselves but that neither would loosen due to the broken trial spacer and inner shaft.It was reported that the surgeon then attempted to insert the 8mm t-pal spacer at level l4-5, again with the graft inserter.He was able to place it in the disc space but was unable to turn it from the vertical to horizontal position and therefore, removed it.He then attempted to insert the 9mm t-pal spacer at l5-s1 without any success.It was reported that at some point in the surgery, it was noted that the tip of the graft inserter had become bent but due to the activity in the operating room, it was stated that it was unclear at what point in the surgery this was discovered.It was also reported that the disc space the surgeon was working with was very tight and collapsed.Routine intraoperative x-rays were taken throughout the procedure.It was reported that there was only one set of instrumentation available during the surgery resulting in an approximate 30 minute delay.It was reported that there was nothing wrong with the 8mm and 9mm t-pal implants but that the unsuccessful attempts at implantation were due to the lack of additional instrumentation.After the unsuccessful attempt to finish implanting the remaining two devices, the surgeon closed the patient.The patient was reported as stable.It was reported that the surgeon does not intend to bring the patient back to the operating room to complete the procedure at l4-l5 and l5-s1.Concomitant medical products: t-pal spacer applicator knob (part# 03.812.004, lot #8356820, quantity 2); applicator outer shaft (part #03.812.001, lot #8215979, quantity 2); t-pal implant (part # 08.812.007, lot #unknown, quantity 1).This report is 3 of 5 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: a product development investigation was performed for the subject device (t-plif implant holder, part number 389.266, lot number t990255).The subject device was returned with the complaint condition stating: concomitant devices: p/n 03.812.001 (qty 2, lot# 8215979) and p/n 03.812.004 (qty 2, lot# 8356820).Above listed devices were returned as a concomitant devices without an alleged complaint condition.Upon visual inspection there is no evidence that this device contributed to the complaint condition, and therefore no additional investigation will be performed on this device.A visual inspection, device history record review, dcrm review and drawing review were performed as a part of this investigation.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.This complaint is confirmed.Additionally, it was observed during visual inspection that distal tip of the t-pal spacer applicator inner shaft (p/n 03.812.003) was bent.P/n 03.812.003 t-pal spacer inner shaft (lot # 8247716) & 03.812.307 t-pal trial spacer inner shaft (lot # 7886623).The returned t-pal spacer and trial spacer inner shafts show normal signs of wear and tear.The proximal coupling of the t-pal instruments had broken off and was found upon receipt at investigational site stuck in the applicator knob.After pushing the bolt inside the knob, it was possible to get the broken pin outside.Exact root cause of the device breakage was indeterminable.P/n 389.266 t-plif implant holder (lot# t990255) a t-plif implant holder (389.266 t952575) was returned with a bent tip.The returned device confirmed the complaint condition.The calculated occurrence rate is acceptable under the system risk assessment.P/n 389.266.The t-plif implant holder root causes were indeterminable.The complaint description mentions that the off-label usage of the device was performed by the surgeon.The t-plif implant holder was used by the surgeon for placing t-pal spacers during surgery.This could be one of the reasons which contributed to the bending of the alleged device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-PLIF IMPLANT HOLDER
Common Device Name
FORCEPS, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6448693
Report Number9680938-2017-10060
Device Sequence Number462048
Product Code GEN
UDI-Device Identifier10705034775210
UDI-Public(01)10705034775210(10)T990255
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number389.266
Device Lot NumberT990255
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/13/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/30/2017
Supplement Report FDA Received Date05/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
03.812.001, APPLICATOR OUTER SHAFT, QTY 2; 03.812.004, T-PAL SPACER APPLICATOR KNOB, QTY 2; 08.812.007, T-PAL SPACER 10MM X 28MM 7MM HT, QTY 1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR